Alert archive / California / Gale Watches in 2021
Gale Watch 40, NWS Los Angeles, CA
NWS Los Angeles, CA issued this gale watch at Dec 7, 2021, 2:39 PM PST. It took effect at Dec 9, 2021, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2021, 2:39 PM PST (22:39 UTC)
- In effect from
- Dec 9, 2021, 12:00 PM PST
- Expired
- Dec 8, 2021, 2:10 PM PST
- In force
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
419 WHUS76 KLOX 072239 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 239 PM PST Tue Dec 7 2021 PZZ670-673-676-080645- /O.NEW.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 239 PM PST Tue Dec 7 2021 ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and combined seas 8 to 13 feet possible when conditions are worst. * WHERE...Portions of the coastal waters of southwest California. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$
5 follow-up statements
741 WHUS76 KLOX 080443 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 843 PM PST Tue Dec 7 2021 PZZ670-673-676-081245- /O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 843 PM PST Tue Dec 7 2021 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and combined seas 8 to 13 feet possible when conditions are worst. * WHERE...Portions of the coastal waters of southwest California. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$
972 WHUS76 KLOX 081002 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 202 AM PST Wed Dec 8 2021 PZZ670-673-676-081815- /O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 202 AM PST Wed Dec 8 2021 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and combined seas 8 to 11 feet possible when conditions are worst. * WHERE...Portions of the coastal waters of southwest California. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$
827 WHUS76 KLOX 081042 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 242 AM PST Wed Dec 8 2021 PZZ670-673-081845- /O.NEW.KLOX.SC.Y.0162.211209T0500Z-211209T2000Z/ /O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- 242 AM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON PST THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and combined seas 9 to 12 feet possible when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM and Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands. * WHEN...For the Small Craft Advisory, from 9 PM this evening to noon PST Thursday. For the Gale Watch, from Thursday afternoon through late Thursday night. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$ PZZ676-081845- /O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 242 AM PST Wed Dec 8 2021 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and combined seas 6 to 11 feet possible when conditions are worst. * WHERE...Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$
460 WHUS76 KLOX 081641 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 841 AM PST Wed Dec 8 2021 PZZ670-673-090045- /O.CON.KLOX.SC.Y.0162.211209T0500Z-211209T2000Z/ /O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- 841 AM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON PST THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and combined seas 9 to 12 feet possible when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM and Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands. * WHEN...For the Small Craft Advisory, from 9 PM this evening to noon PST Thursday. For the Gale Watch, from Thursday afternoon through late Thursday night. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$ PZZ676-090045- /O.CON.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 841 AM PST Wed Dec 8 2021 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and combined seas 6 to 11 feet possible when conditions are worst. * WHERE...Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$
155 WHUS76 KLOX 082210 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 210 PM PST Wed Dec 8 2021 PZZ670-673-090615- /O.EXT.KLOX.SC.Y.0162.211209T0900Z-211209T2000Z/ /O.UPG.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ /O.NEW.KLOX.GL.W.0049.211209T2000Z-211210T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- 210 PM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM TO NOON PST THURSDAY... ...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 3 AM PST FRIDAY... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and combined seas 9 to 12 feet expected when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM and Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands. * WHEN...For the Gale Warning, from noon Thursday to 3 AM PST Friday. For the Small Craft Advisory, from 1 AM to noon PST Thursday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ676-090615- /O.EXB.KLOX.SC.Y.0162.211209T1500Z-211209T2000Z/ /O.UPG.KLOX.GL.A.0040.211209T2000Z-211210T1100Z/ /O.NEW.KLOX.GL.W.0049.211209T2000Z-211210T1100Z/ Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 210 PM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO NOON PST THURSDAY... ...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 3 AM PST FRIDAY... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and combined seas 6 to 11 feet expected when conditions are worst. * WHERE...Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands. * WHEN...For the Gale Warning, from noon Thursday to 3 AM PST Friday. For the Small Craft Advisory, from 7 AM to noon PST Thursday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ650-655-090615- /O.EXB.KLOX.SC.Y.0162.211209T1800Z-211210T1100Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands- 210 PM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 3 AM PST FRIDAY... * WHAT...Hazardous sea conditions. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island and Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands. * WHEN...From 10 AM Thursday to 3 AM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ645-090615- /O.EXB.KLOX.SC.Y.0162.211209T1200Z-211210T0500Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 210 PM PST Wed Dec 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 9 PM PST THURSDAY... * WHAT...Hazardous sea conditions. * WHERE...Point Piedras Blancas to Point Sal westward out to 10 NM. * WHEN...From 4 AM to 9 PM PST Thursday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this gale watch went out at Dec 7, 2:00 PM PST, 39 minutes earlier.
Area forecast discussion, Dec 7, 2:00 PM PST, 39 minutes before
Area Forecast Discussion National Weather Service Los Angeles/Oxnard CA 200 PM PST Tue Dec 7 2021 .SYNOPSIS...07/904 AM. Dry and cool conditions expected the rest of today through Wednesday. A better chance of rain and mountain snow will move over the area with a stronger storm system between Wednesday night and Thursday. A cool air mass is expected to linger into the weekend, then a potentially significant storm system could affect the area early next week. && .SHORT TERM (TDY-FRI)...07/128 PM. We've entered an active period of weather but there will be at least a day or two of relative quiet between systems. The first of those is now through Wednesday evening. Dry weather but cool with mostly light winds and some clouds at times but also a fair amount of sunshine. The next system on tap for Thursday, though precip will likely begin before sunrise in many areas. Another light event overall but slightly higher rainfall than today's rain. And once again little to no southerly flow ahead of it so really no precip enhancement potential. In these scenarios the transverse ranges often provide a rain shadow to Ventura County so amounts there will likely be a tenth or less. Elsewhere probably in the tenth to quarter territory. Highest likely in northwest SLO County and eastern San Gabriels where up to around a half inch is possible. Minimal to no impacts with this one. Snow levels around 6000' for most of the precip portion of the event, with up to 3 or 4 inches possible at higher elevations. One potential issue to watch for is some post-frontal colder air coming in Thursday evening with northwest flow maybe generating some upslope showers near our border with Kern County. At that time snow levels drop to around 4500' so a dusting or a mix of rain and snow near the Grapevine in the evening can't be ruled out. The next "break" in the weather will be Thursday night into Friday, though there will be some gusty winds during that time. First from the northwest Thursday night and then shifting to northeast Friday. Either or both of those events could be advisory level, though more likely Thursday night. The northwest winds will be focus in the mountains but could also sneak into southern Santa Barbara County, especially in the Montecito Hills area. The Friday winds will be of the Santa Ana variety and will focus on the usual parts of Ventura and LA Counties. Probably a better chance of advisory winds with the northwest event Thursday evening but there could be some brief advisory level gusts Friday as well. A little warmer on Friday but still mostly just low to mid 60s. .LONG TERM (SAT-TUE)...07/159 PM. A little bit of warming over the weekend with lighter winds to continue to the overall quiet period. The next system, the strongest of the bunch by far, will hit the northwest coast of SLO County as early as Monday morning. Ensembles and deterministic solutions in remarkably good agreement on timing and strength, and run to run consistency has been very good as well so confidence is higher than usual this far out. However, having said that, it's not uncommon for storms that have strong southerly flow ahead of it to slow down prior to arrival. In any case, timing uncertainties aside, this has the ingredients for an impactful storm, and one that has the potential to cause some flooding issues beyond just the routine ponding of water. Not seeing a lot of convective potential yet, but strong orthogonal flow hitting the foothills and mountains should be enough to enhance rain rates to levels we haven't seen in quite some time. The most likely time frame for those higher rates appears to be on Tuesday when the cold front comes through. Will have more details later as we get closer but certainly rain totals in the 1-3" range seems like a good early estimate. Quite possibly higher (3-5") in the usual favored upslope areas like Rocky Butte in northwest SLO and in the Santa Ynez Range. Snow levels around 7000', so a good dump for the ski resorts but not much impact elsewhere through Tuesday. Potentially at lower elevations Wednesday depending on how much moisture is left behind the front. && .AVIATION...07/1808Z. At 1731Z at KLAX, there was a moist layer 3100 feet deep. The top of the inversion was at 6400 feet at a temperature of 8 Celsius. Low to moderate confidence in 18z TAFs. Drizzle and/or light rain will be possible for all sites through 20Z. Cig heights will vary frequently, likely fluctuating between 015-035. Low cloud cover will likely be disorganized this afternoon so low confidence in the marine layer stratus pattern tonight. KLAX...Low to moderate confidence in 18z TAF. Cig heights may fluctuate between 015-035. There is a 30% chance of an east wind component of 10 kt through 18Z. KBUR...Low to moderate confidence in 18z TAF. Cig heights may fluctuate between 015-035. && .MARINE...07/853 AM. NW winds have weakened to below SCA level for the outer waters along the Central Coast to San Nicolas Island early this morning. However, steep short-period choppy seas remain. Wave heights are expected to lower through the morning, so feel comfortable letting the current Small Craft Advisories expire. For the rest of the day and through Wednesday afternoon, good confidence that winds and seas will remain mellow and below SCA level. However, a strong eddy circulation may bring SE wind gusts of 10 to 15 kt through the San Pedro and Santa Barbara Channels through the morning and possibly again Wednesday morning. There will be a chance of light rain across the waters through the day. NW winds will strengthen again Wednesday night into early Thursday morning across all the waters ahead of an approaching storm. High confidence in at least SCA level conditions over all the waters by mid to late Thursday morning lasting through at least Friday morning. There is also moderate confidence (50% chance) of Gales across the outer waters from the Central Coast to San Nicolas Island developing by Thursday afternoon. Small Craft Advisory level winds are likely across the inner waters. These gusty winds will create dangerous short- period seas over all the waters. Seas over 10 feet are likely across the outermost waters, mainly on Thursday. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (FRI-TUE). Lingering rain and snow showers are possible Thursday evening near the Grapevine. Gusty northwest to northeast winds are expected late Thursday into Friday. Gales are possible across the coastal waters between Thursday and Friday. A potentially significant storm system should move over the region between late Monday into Tuesday. && PUBLIC...MW AVIATION...Sweet/Stewart MARINE...Sweet/Stewart SYNOPSIS...MW weather.gov/losangeles
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.